Robust regression designs for approximate polynomial models. (English) Zbl 1021.62058

Summary: We consider robust designs for approximate polynomial regression models, by applying the theory of canonical moments. The design criterion, first given by S. X. Liu and D. P. Wiens [J. Stat. Plann. Inference 64, 369-381 (1997; Zbl 0946.62068)], is to maximize the determinant of the information matrix subject to a side condition of bounding the bias arising from model misspecification. We give a new proof of, and extend, the main theorem of Liu and Wiens (op. cit.); in so doing we shed new light on the structure of this problem. New designs, with the further property of minimizing the generalized variance of the additional regression coefficients when an enlarged model is fitted, are derived and assessed. These provide additional robustness against uncertainty regarding the proper degree of the fitted polynomial response.


62K25 Robust parameter designs
62J02 General nonlinear regression
62J05 Linear regression; mixed models
62K05 Optimal statistical designs
62F35 Robustness and adaptive procedures (parametric inference)


Zbl 0946.62068
Full Text: DOI


[1] Dette, H.; Franke, T., Constrained D- and D1-optimal designs for polynomial regression, Ann. statist., 28, 1702-1727, (2000) · Zbl 1105.62360
[2] Dette, H.; Studden, W.J., The theory of canonical moments with applications in statistics, probability, and analysis, (1997), Wiley New York · Zbl 0886.62002
[3] Fang, Z., Robust extrapolation designs for biased polynomial models, J. statist. planning inference, 87, 135-147, (2000) · Zbl 0974.62057
[4] Guest, P.G., The spacing of observations in polynomial regression, Ann. math. statist., 29, 294-299, (1958) · Zbl 0087.15303
[5] Hoel, P.G., Efficiency problems in polynomial regression, Ann. math. statist., 29, 1134-1145, (1958) · Zbl 0094.14501
[6] Huber, P.J., Robustness and designs, (), 287-303
[7] Karlin, S.; Shapley, L.S., Geometry of moment spaces, Memoirs of the American mathematical society, Vol. 12, (1953), AMS Providence, RI · Zbl 0052.18501
[8] Karlin, S.; Studden, W.J., Tchebycheff systems: with applications in analysis and statistics, (1966), Interscience Publishers New York · Zbl 0153.38902
[9] Kiefer, J.; Wolfowitz, J., Optimal designs in regression problems, Ann. math. statist., 30, 271-294, (1959) · Zbl 0090.11404
[10] Liu, S.X.; Wiens, D.P., Robust designs for approximately polynomial regression, J. statist. planning inference, 64, 369-381, (1997) · Zbl 0946.62068
[11] Montepiedra, G.; Fedorov, V.V., Minimum bias designs with constraints, J. statist. planning inference, 63, 97-111, (1997) · Zbl 0899.62096
[12] Pukelsheim, F., Optimal design of experiments, (1993), Wiley Toronto · Zbl 0834.62068
[13] Skibinsky, M., Extreme nth moments for distributions on [0,1] and the inverse of a moment space map, J. appl. probab., 5, 693-701, (1968) · Zbl 0176.48203
[14] Skibinsky, M., Some striking properties of binomial and beta moments, Ann. math. statist., 40, 1753-1764, (1969) · Zbl 0182.52401
[15] Studden, W.J., Optimal designs for weighted polynomial regression using canonical moments, (), 335-350
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.